Hail, Leon
- When
- December 18, 8:21 PM EST
- Where
- Leon County, Winthrop Park
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 30.460, -84.260
Scattered showers and thunderstorms developed ahead of a cold front. One storm moved across Tallahassee with hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered showers and thunderstorms developed ahead of a cold front. One storm moved across Tallahassee with hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 18, 7:33 PM EST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 733 PM EST Wed Dec 18 2024 ...New AVIATION... .NEAR TERM... (Through Thursday) Issued at 205 PM EST Wed Dec 18 2024 Breaks in the cloud cover this afternoon have lead to diurnal warming/instability. This increase in buoyancy will lead to PWATs increasing across the FL Panhandle and SE Alabama as the atmospheric column moistens. The proximity to the incoming cold front also leads this part of the area to have better large-scale forcing for ascent. All this to say there will be showers across the FL Panhandle and SE Alabama, the increase in instability could lead to a few rumbles of thunder and gusty winds from outflows as storms collapse. During the overnight hours the front will slowly move across the region. As the atmosphere decouples and stabilizes at the surface we'll see a reduction in PoPs and an increase in fog coverage. Areas ahead of the front, specifically across the FL Big Bend and SW Georgia will be either near calm or calm with plenty of moisture leading to another night of patchy to dense fog. As the front moves through tomorrow, we'll see skies beginning to clear up as dew points drop and cooler air from the north begins to move across the region. && .SHORT TERM... (Thursday night through Friday night) Issued at 205 PM EST Wed Dec 18 2024 The short term period begins with the region between the departing cold front and a reinforcing cold front over the Mid Mississippi Valley. This secondary cold front will bring a much cooler and drier airmass to the region, returning the feel of winter. However, the trend in the models over the last week has been toward a warmer solution than initially advertised several days ago. This is largely due to the northern stream trough and the surface high pressure area remaining much further north of our region. So while cool advection on Friday into Friday night will be modest, it won't be significant enough to drive temperatures or wind chills incredibly low. Model guidance this 12z cycle has warmed from the last cycle, and with the pressure gradient fairly tight Friday night, it is quite unlikely that air temperatures will reach freezing into FL, though a few spots in SE Alabama may get there. Nonetheless, with the surface wind, wind chills will dip down below freezing across much of the region. && .LONG TERM... (Saturday through Tuesday) Issued at 205 PM EST Wed Dec 18 2024 The long term period begins with a cool and dry airmass in place with surface high pressure across the Great Lakes that will transit to the Mid Atlantic States and remain in place into Tuesday. Because the center of the ridge is located so far to the north of the region, low temperatures Saturday night are not set up to be as cool as advertised in the MOS, as this isn't an ideal radiational cooling setup with 3-5 kt of wind overnight. Only a gradual warming trend is then expected until Monday when the low level flow picks up more of an easterly component when the high pressure area centers over the Mid Atlantic States. At this point, gradual moisture return and moderation of the airmass will lead to temperatures rising back into the upper 60s to near 70 for highs by the end of the period. This will also set up the region for a return of stratus/fog late in the period in the easterly flow regime. && .AVIATION... (00Z TAFS) Issued at 655 PM EST Wed Dec 18 2024 Scattered SHRA with embedded TSRA are expected invof ABY and TLH before dissipating 01-02Z. A VFR start to the TAF period at all sites outside of fog at ECP, then cigs and vsbys will lower again overnight. Restrictions will be most pronounced at ECP, TLH, and VLD with LIFR/VLIFR. At ABY and DHN, MVFR with a brief period of LIFR. Meanwhile, a cold front moving through the area will clock winds around to the North-Northwest Saturday morning, with a slow return to VFR at all terminals by late morning. && .MARINE... Issued at 205 PM EST Wed Dec 18 2024 A weak cold front will move through the marine area late tonight and through the morning hours on Thursday. This will shift winds to offshore through the remainder of the week. By Friday, a secondary cold front will move through the region, resulting in an increase in stronger offshore winds by friday night. A period of advisory conditions is expected Friday night through Saturday before winds slightly decrease into the weekend as high pressure builds over the Ohio Valley and Mid Atlantic States. Modest offshore winds will continue through the remainder of the weekend and into early next week with the high pressure area well to the north of the marine area. && .FIRE WEATHER... Issued at 205 PM EST Wed Dec 18 2024 A cold front will pass the districts from late tonight through Thursday, with a cooler and drier air mass following from later Thursday into Friday and the weekend. This cold front will increase transport winds, coming out of the northwest, across the region leading to fair to good dispersions Thursday and Friday. && .HYDROLOGY... Issued at 205 PM EST Wed Dec 18 2024 The approaching front this evening and overnight should produce limited rainfall across the region. Thereafter, dry conditions are expected until the middle of next week, thus, there are no flood concerns for the next several days. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 77 60 73 45 / 20 20 0 0 Panama City 74 58 71 46 / 20 30 0 0 Dothan 76 55 67 41 / 40 20 0 0 Albany 77 55 70 41 / 30 30 0 0 Valdosta 77 59 74 47 / 20 20 10 0 Cross City 80 60 77 50 / 20 20 10 0 Apalachicola 71 61 71 48 / 20 40 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Oliver SHORT TERM...Godsey LONG TERM....Godsey AVIATION...33 MARINE...Godsey FIRE WEATHER...Oliver HYDROLOGY...Godsey
Special Weather Statement
National Weather Service Tallahassee FL
559 PM EST Wed Dec 18 2024
GAZ122>126-182345-
Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
559 PM EST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DOUGHERTY...SOUTHEASTERN
RANDOLPH...SOUTHERN LEE...NORTHEASTERN CALHOUN AND SOUTHERN TERRELL
COUNTIES IN SOUTHWESTERN GEORGIA THROUGH 645 PM EST...
At 559 PM EST, Doppler radar was tracking a strong thunderstorm near
Dawson, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dawson, Leesburg, Albany, Putney, East Albany, Marine Corps Logistics
Base, Turner City, Walker, Sasser, Stocks, Radium Springs, Forrester,
Lockett Crossing, South Albany, Southwest Ga Regional A/P, Palmyra,
Clarks Mill, Dawson Municipal A/P, Williamsburg, and
Chickasawhatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3177 8399 3176 8399 3172 8403 3170 8402
3165 8402 3165 8400 3163 8401 3158 8401
3146 8411 3159 8453 3165 8459 3176 8454
3180 8443
TIME...MOT...LOC 2259Z 290DEG 21KT 3172 8445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
21-WDPreliminary Local Storm Report
National Weather Service Tallahassee FL
615 PM EST Wed Dec 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Hail Leary 31.48N 84.51W
12/18/2024 M1.00 Inch Calhoun GA Broadcast Media
Broadcast Media and Public reported quarter
size hail.
&&
WDPreliminary Local Storm Report
National Weather Service Tallahassee FL
632 PM EST Wed Dec 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Hail 1 NE Baconton 31.39N 84.15W
12/18/2024 M0.25 Inch Mitchell GA Fire Dept/Rescue
Pea sized hail reported by local fire
department.
&&
WDPreliminary Local Storm Report
National Weather Service Tallahassee FL
640 PM EST Wed Dec 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail 1 NE Baconton 31.39N 84.15W
12/18/2024 M0.25 Inch Mitchell GA Fire Dept/Rescue
Corrects previous hail report from 1 NE
Baconton. Pea sized hail reported by local
fire department.
&&
WDSpecial Weather Statement
National Weather Service Tallahassee FL
706 PM EST Wed Dec 18 2024
FLZ011-GAZ143>145-155-156-190100-
Jackson FL-Miller GA-Decatur GA-Baker GA-Mitchell GA-Seminole GA-
706 PM EST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JACKSON...
DECATUR...SOUTHERN MILLER...SOUTHWESTERN MITCHELL...SOUTHWESTERN
BAKER AND SEMINOLE COUNTIES THROUGH 800 PM EST/700 PM CST/...
At 705 PM EST/605 PM CST/, Doppler radar was tracking a strong
thunderstorm over Donalsonville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bainbridge, Donalsonville, West Bainbridge, Iron City, Brinson,
Hanover, Ausmac, Babcock, Reynoldsville, Little Hope, Decatur Co A/P,
Lovedale, Boykin, Riverturn, Sharphagen, Hornsville, Donaldsonville
A/P, Buena Vista, Steam Mill, and Desser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3118 8442 3095 8441 3074 8456 3081 8498
3087 8511 3100 8505 3100 8500 3106 8501
3108 8500 3107 8492 3111 8492
TIME...MOT...LOC 0005Z 275DEG 24KT 3101 8491
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
21-WDSpecial Weather Statement
National Weather Service Tallahassee FL
757 PM EST Wed Dec 18 2024
FLZ016-017-190130-
Gadsden FL-Leon FL-
757 PM EST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GADSDEN AND CENTRAL
LEON COUNTIES THROUGH 830 PM EST...
At 756 PM EST, Doppler radar was tracking a strong thunderstorm over
Tallahassee State College, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tallahassee, Woodville, Tallahassee State College, Florida State
University, Midway, Florida A and M, Doak Campbell Stadium, Lake
Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Walker
Ford Community Center, South City, Griffin Heights, Tallahassee
Regional A/P, Governors Square Mall, Natural Bridge, Midtown,
Apalachee Ridge Estates, Levy Park, and Indian Head Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3038 8444 3042 8449 3050 8449 3056 8440
3057 8430 3052 8404 3046 8404 3044 8407
3033 8408 3027 8414 3027 8415
TIME...MOT...LOC 0056Z 284DEG 20KT 3047 8438
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
21-WDThe Tallahassee radar (KTLH), 10 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down off of Tram Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226273, 1226274.